Can Chemo Cause Mouth Sores?
Chemotherapy is a rare example of a treatment that can often feel worse than the illness it seeks to alleviate. That’s because chemo drugs are toxic; they damage the body’s cancerous cells – often much more so than the healthy cells – but there are almost always severe side effects that can permeate the body and severely reduce the patient’s quality of life.
If you or someone you know is going through chemo, you may already know that one of the worst, most debilitating side effects of chemotherapy is oral mucositis. The oral lesions that come with this condition can make it difficult or impossible to get the nutrition the patient needs to survive their sickness, which represents a serious threat to that patient’s overall health and well-being. Some still wonder if chemo can cause mouth sores in their particular case and, if so, what can be done about it. To find out, keep reading as the experts at Chemo Mouthpiece™ explain.
How Does Chemotherapy Work?
For those not versed in the basics of oncology, chemotherapy is probably the most commonly used cancer treatment out there. It’s an example of what doctors call a “systemic” treatment, meaning that it affects the entire body. If you get a weekly or biweekly infusion of chemo drugs, that medication circulates throughout your entire body, which is why chemotherapy is often used in tandem with more localized treatments – such as radiation therapy – to seek out and destroy stray cancer cells that may have wandered into other systems in the body.
Because it’s systemic, however, the side effects of chemo can be felt throughout the body as well. The very things that make chemotherapy drugs effective against cancer are often the things that make chemo so devastating to the body; these toxic chemicals are primed to seek out and attack cells that rapidly divide and grow – a signature trait of cancer cells. However, the medication can’t tell friend from foe and often winds up attacking healthy tissues that exhibit those same traits, especially the hair, nails, bone marrow, and mucous membranes of the digestive tract.
Can You Get Mouth Sores from Chemo?
There are many side effects that are instantly associated with chemotherapy treatment. If you see someone walking down the street with a scarf wrapped around their head, you’ll likely assume that the person is undergoing chemo because hair loss is perhaps the most widely recognized side effect of these treatments. However, an effect that’s less discussed but much more dangerous than alopecia is oral mucositis, a condition in which painful sores develop in the mouth and cause a number of serious problems.
As mentioned above, chemo is a systemic treatment; that means it affects the entire body, including the mouth. When the chemotherapy drugs circulate through the patient’s system and eventually reach the mucous membranes that line the mouth and tongue, they begin to break down those vulnerable tissues, which causes open wounds (sores) to form in the mouth. Not only are these sores painful, but they can also bleed and become inflamed or even infected – a potentially life-threatening development for someone with cancer.
The Cost of Mouth Sores Caused by Chemo
It’s no secret that the American medical system often leaves patients with mountains of medical bills following treatment, a fact that’s painfully obvious to those with a serious illness, such as cancer. Stays in the hospital, doses of chemo drugs, and extensive palliative care all cost money; unfortunately, the cost of chemo-induced oral mucositis only adds to this problem.
Treating oral mucositis can easily require patients to spend tens of thousands of dollars on additional care. In fact, a 2008 study published in the journal Dental Clinics of North America found that a single-point increase in the severity of oral mucositis (which is generally measured on a scale of 1-4) led to as much as $25,000 in mucositis-related hospital bills for patients. That’s because this uptick in severity was accompanied by more than twice the risk of serious infection, 2.6 more days in the hospital, 2.6 more days using narcotic painkillers, and 2.7 more days of getting nutrition through an IV.
Patients who had greater oral mucositis symptoms also had almost four times the risk of death in the first 100 days of treatment. All told, the effects of this condition can have an incredible impact on a patient’s physical and financial health.
Fighting Mouth Sores Caused by Chemo
There is often little a patient can do to address the appearance of mouth sores caused by chemo. Once they appear, mouth rinses should be used to help reduce the chances of infection, and the patient should follow a strict oral care routine during chemo.
Only cryotherapy – the use of freezing temperatures to treat the body – has been shown to be somewhat reliable at preventing the worst symptoms of oral mucositis in certain chemotherapy regimens, and the Chemo Mouthpiece™ is an ideal oral cryotherapy device. Not only is the Chemo Mouthpiece™ safe and easy to use, but it can cool the mouth by as much as 30 degrees during treatment, shrinking the blood vessels in the area and preventing much of the toxic medication from reaching the soft tissues of the mouth. Try the Chemo Mouthpiece™ today and see the difference for yourself.
Try a Powerful Oral Ice Pack for Chemo Mouth Sores
Patients going through chemo often complain about the problems that come with mouth sores. Chewing and swallowing food can become very uncomfortable, and the expenses related to oral mucositis can be significant. Luckily, the Chemo Mouthpiece™ can help many patients reduce the severity of their symptoms, improving their quality of life and saving them money in the process. To learn more about the Chemo Mouthpiece™ and how it can help you or a loved one through chemo, visit us online or call (866) 461-7518 today.